Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 51, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 2, 1997, 2:57 PM CDT for Christian County, Lawrence County, Missouri. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 2, 1997, 2:57 PM CDT (19:57 UTC)
- Expired
- May 2, 1997, 3:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Christian County, MO, Lawrence County, MO
The radar
The Springfield radar (KSGF), 24 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 3:30 PM CDT | Hail 0.75 | Aurora, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.0 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 413 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 021958 SVRSGF MOC043-109-022045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 257 PM CDT FRI MAY 2 1997 * SEVERE THUNDERSTORM WARNING FOR CHRISTIAN COUNTY - SOUTHWESTERN MISSOURI EASTERN LAWRENCE COUNTY - SOUTHWESTERN MISSOURI * UNTIL 345 PM CDT * SOME AREAS AFFECTED AURORA AND MARIONVILLE BETWEEN 3 AND 310 PM. BILLINGS BY 315 PM. * AT 256 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE SIZE OF PENNIES. THIS STORM WAS LOCATED 10 MILES NORTHEAST OF MONETT NEAR VERONA AND WAS MOVING NORTHEAST AT 45 MPH. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. RUNNELS/TAGGART D
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:51 PM CDT, 6 minutes earlier.
Area forecast discussion, May 2, 2:51 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT FRI MAY 2 1997
WELL...SFC CDFNT CURRENTLY LOCATED FM MCI-CNU AND THIS FNT HAS BECOME
HARDER TO LOCATE OVR LAST 2 HRS DUE TO STRONG MSTR CONVERGENCE ALONG FNT
AND PRE FRONTAL TROF. SELS IS ON THE CORRECT TANGENT WITH MDT AND HI
RISK TO SE. UNO AREA PRESENT THE BEST POTENTIAL OF SVR TRW...WITH
SCT HAIL (GR) AND HEAVY RAIN FOR SGF GRP. BELIEVE THAT JLN AREA WL
HAVE NO POPS FOR TNGT AS DEW POINTS WL BECOME TO ARID.
...FCST PROB OF PD...POPS AND TEMPS...
INITIAL PROBLEM IS POSP...BUT AGREE WITH FRED G FM STL ABOUT KEEPING
50-70 POS FOR SGF EWD...AND NOW WE AWAIT UPON SPC TO SEE WHO WL BE
IN WATCH AREA FOR NEXT BOX. AFTER FROPA PASSAGE NEXT CONCERN IS
WRAP AROUND CLOUDS FM LOW BY MCI. LOTS AND LOTS OF MVFR CIGS OVR NE
AND NW KS.
CLDS WL SET IN FOR MOST OF CWA LATER TNGT AND THEN BREEZY NW WINDS TO
SET IN...ALBEIT NOT AS STRONG AS WRN KS HAS.
1ST PD RECOMMENDATIONS...
SE KS/JLN.....NO POPS. INCR CLDS. WINDS BECMG NW AT 15-25.
LOW IN THE MID 40S.
SGF...........THIS EVENING. CLDY WITH 50% CHC OF RW/TRW. OVERNIGHT
CLDY 40-45. WIND NW 15-25.
AIZ...........CLDY WITH A 40% CHC OF RASH/TRW. LOW 40-45.
WIND BECMG NW 15-25.
UNO...........PERIODS OF RASH/TRW...SOME WL BE SVR. LOW 45-50.
SW WIND 10-20 BECMG NW LATE.
SGF EU 042/056 038/067 046 02510
JLN EU 046/061 041/069 049 02210
G2ORDON/GAEDEIn the hours before
Special weather statement, May 2, 1:00 PM CDT, 1 hour 57 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT FRI MAY 2 1997 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...GOOD CHANCE FOR SEVERE THUNDERSTORMS OVER SOUTHEASTERN COUNTIES FOR THIS AFTERNOON AND TONIGHT... ...SLIGHT CHANCE FOR SEVERE THUNDERSTORMS OVER MOST OF THE REMAINDER) OF AREA FOR THIS AFTERNOON... AT 1 PM...A SURFACE COLD FRONT STRETCHED FROM KANSAS CITY TO CHANUTE KANSAS. THIS FRONT MARKS A STRONG DISCONTINUITY BETWEEN VERY MOIST AIR FROM VERY DRY AIR. IN ADDITION...SURFACE TEMPERATURES WILL RISE INTO THE MID 60S TO MID 70S ACROSS THE AREA. THIS AIR MASS WILL ALLOW THUNDERSTORMS TO DEVELOP THIS AFTERNOON INTO TONIGHT. THE UPPER LEVELS OF THE ATMOSPHERE CONTAIN A COLD POCKET OF AIR AND AN UPPER LEVEL TROUGH. THIS WILL ALLOW SOME THUNDERSTORMS TO BECOME SEVERE. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL IN EXCESS OF 1 INCH AND DAMAGING WINDS IN EXCESS OF 60 MPH. THERE IS A SLIGHT RISK OF SUPERCELL THUNDERSTORMS THAT COULD PRODUCE ISOLATED TORNADOES ACROSS SOUTHEASTERN COUNTIES OF MISSOURI. THE BEST THREAT OF TORNADOES WILL BE EAST AND SOUTH OF A SALEM TO GALENA TO PINEVILLE LINE. PEAK TIME FOR THESE THUNDERSTORMS WILL BE FROM 1 PM THRU 8 PM TONIGHT. THUNDERSTORMS ARE EXPECTED TO MOVE TO THE NORTHEAST AT 40 TO 50 MPH AND THEREFORE FLOODING IS NOT EXPECTED OVER MOST OF THE AREA. HOWEVER SOME AREAS WILL EXPERIENCE BRIEF HEAVY DOWNPOURS...WITH RAINFALL AMOUNTS OF OF OVER 1 INCH IN THE STRONGEST OF STORMS. AS THE COLD FRONT MOVES EAST THE THREAT OF SEVERE WEATHER WILL DIMINISH FROM WEST TO EAST THROUGH THE DAY. HOWEVER SOUTHEAST MISSOURI WILL HAVE A THREAT INTO EARLY FRIDAY EVENING. SPOTTERS AND EMERGENCY MANAGERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION...ESPECIALLY THIS AFTERNOON. GORDON
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 4:34 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 36 min |
| May 2, 4:52 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 33 min |
| May 2, 5:17 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 33 min |
| May 2, 5:30 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 35 min |
| May 2, 5:36 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 34 min |
| May 2, 5:57 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 48 min |
| May 2, 6:28 PM CDT | Severe Thunderstorm Warning | SGF | Maries | 32 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.